Hail, Washington
- When
- May 20, 5:38 PM CST to 5:40 PM CST
- Where
- Washington County, Washington
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.300, -91.700
Also reported by public.
Thunderstorms developed in the late afternoon and evening along a slow moving front across Iowa and Illinois. 70 inch hail.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Thunderstorms developed in the late afternoon and evening along a slow moving front across Iowa and Illinois. Feeding off a tropical atmosphere, the slow moving storms produced copeous amounts of rain and were quite prolific in producing 0.25 to 0.70 inch hail. As the storms crossed the Mississippi River, they became better organized and produced downburst type winds in Southeast Mercer and Southern Henry counties in Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 20, 2:13 PM CST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 313 PM CDT THU MAY 20 2004 .SYNOPSIS... YE OLD SURFACE FRONT IS POSITIONED TODAY FROM SOUTHERN WISCONSIN THROUGH SOUTHWEST IOWA INTO CENTRAL KANSAS. AS IN THE PAST SEVERAL DAYS...THE FRONT CONTINUES TO BE STRONG...WITH A 25 DEGREE TEMPERATURE GRADIENT ACROSS THE FRONT AND DEWPOINTS IN THE LOWER 70S ALONG THE FRONT. THE 850MB FRONT IS ALSO LOCATED SOUTHWEST TO NORTHEAST ACROSS IOWA...WITH VERY HIGH LEVELS OF MOISTURE POOLED ALONG IT. CURRENT SATELLITE AND RADAR TRENDS SHOW A WEAKENING SURFACE CAP OVER CENTRAL IOWA AND ELEVATED CONVECTION ALREADY INCREASING ALONG AND SOUTH OF INTERSTATE 80. AS WAS THE CASE YESTERDAY...ALOT OF THIS FORECAST ISSUANCE WILL DEPEND ON THUNDERSTORMS INITIATING OVER IOWA DURING THE AFTERNOON AND EVENING...WHICH IS LIKELY. IF THE CAP WERE TO HOLD AS WAS THE CASE LAST NIGHT...CONVECTION WOULD BE MORE PRONOUNCED NORTH AND WEST OF IOWA TONIGHT. .SHORT TERM...(TONIGHT AND TOMORROW) PRIMARY CONCERN IN THIS PERIOD WILL BE ISOLATED SEVERE TONIGHT WITH HEAVY RAIN. NON-LINEAR MESOSCALE FORCES WILL UNFORTUNATELY BE DOMINANT DURING THE NEXT SEVERAL DAYS...KEEPING BUST POTENTIAL HIGH...ALONG WITH THE EQUALLY HIGH THREAT OF HEAVY RAIN AND BOUTS OF SEVERE WEATHER. WILL GO WITH LIKELY POPS NORTH OF HIGHWAY 34 THIS DURING THE EVENING AND OVERNIGHT...AS STRONG LLJ IS AIMED AT THE AREA...WHICH WILL LIKELY HAVE SOME UPDRAFTS NEAR THE SURFACE BOUNDARY NEAR HIGHWAY 34. THIS COULD RESULT IN A SIGNIFICANT HEAVY RAIN AND FLOODING EVENT...HOWEVER CONFIDENCE LEVEL IS NOT HIGH THAT THE CAP WILL ALLOW THIS TO TAKE PLACE. FOR NOW...WILL HEAVY RAIN WORDING GOING IN GRIDS/ZONES. FRIDAY MORNING...DECAYING MCS MAY STILL BE OVER THE AREA AT 6 AM...ALLOWING THE FRONT TO STAY SUPPRESSED SOUTH. HOWEVER...NEARLY ALL MODEL GUIDANCE LIFTS THE FRONT NORTH TO HIGHWAY 20 DURING THE MID MORNING. CANNOT IGNORE THIS EITHER...AND WILL FOCUS BEST POPS NORTH. INSTABILITY WILL BE HIGH AGAIN DURING THE AFTERNOON...WITH ANOTHER THREAT OF SEVERE HAIL AND HEAVY RAIN. TEMPERATURES WILL RISE RAPIDLY SOUTH OF THE FRONT IN A CAPPED ATMOSPHERE. HIGHS SHOULD RANGE NEAR 80 NORTH TO UPPER 80S TO AROUND 90 CENTRAL AND SOUTH. MUGGY AND HOT. ...ERVIN... && .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) THE PRIMARY FORECAST CONCERN IS THE CONTINUING FRONT WAFFLING ACROSS THE AREA...LIKE THE CAT THAT CAME BACK THE VERY NEXT DAY. BECAUSE OF THIS...WILL BE HARD TO LIMIT MENTION OF POPS TO JUST A FEW PERIODS. HYDRO COULD BECOME A CONCERN EVENTUALLY...WITH REPEATED PRECIP CHANCES. SHORT TERM MODELS AGREE THAT FRONT IS NORTH OF THE FORECAST AREA BY FRIDAY EVENING...PUTTING US BACK IN THE WARM SECTOR. THE FRONT COMES BACK...AGAIN...AS A COLD FRONT SATURDAY...STALLING ACROSS THE FORECAST AREA THRU SATURDAY NIGHT. A WAVE MOVES EAST OUT OF THE PLAINS SUNDAY...KICKING THE FRONT EAST AS A COLD FRONT SUNDAY AFTERNOON OR EVENING. THE UPPER JET PROVIDES SUPPORT THRU THE PERIOD...WITH A WEAK RIGHT REAR QUAD FRIDAY NIGHT...COUPLING BETWEEN JET MAXES SATURDAY AND SATURDAY NIGHT...AND A WEAK FRONT LEFT QUAD SUNDAY...WHICH WILL PROVIDE PERIODS OF MODERATE VVS AND UPPER DIFFLUENCE. AMPLE LOW-LEVEL MOISTURE AND THE NOSE OF A GOOD LOW-LEVEL JET IN OR NEAR THE FORECAST AREA THRU THE PERIOD WILL ALSO PROMOTE PRECIP CHANCES. THE FRONT STALLS AGAIN SOUTH ACROSS MISSOURI MONDAY...LIFTING BACK INTO THE FA MONDAY NIGHT...BEFORE FINALLY GETTING A BIGGER KICK EAST TUESDAY OR TUESDAY NIGHT...AS A 500MB SHORT WAVE MOVES OVERHEAD. A WEAK RIDGE OF HIGH PRESSURE BUILDS IN WEDNESDAY...WITH ANOTHER STRONGER 500MB SHORT WAVE POSSIBLE. THE MRF SHOWS WEAK SURFACE TROFFING THURSDAY. BEST CHANCES FOR HEAVY RAIN AND HYDRO CONCERNS WILL BE SATURDAY NIGHT...WITH FRONT POSSIBLY STALLED ACROSS THE AREA...SUNDAY AFTERNOON WITH THE SURFACE LOW AND A STRONG VORT...AND MONDAY NIGHT WITH THE FRONT AGAIN ACROSS THE FA. ...REA... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && ABE/REA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 525 AM CDT THU MAY 20 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 525 AM CDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SLOW MOVING COLD FRONT BY MID AFTERNOON BETWEEN HIGHWAYS 20 AND 34 IN EASTERN IOWA AND NORTHWEST ILLINOIS. THE MAIN THREAT FROM THESE STORMS WILL BE HAIL AROUND 1 INCH IN DIAMETER...WIND GUSTS OVER 60 MPH...AND HEAVY RAINFALL. STORMS MAY EVOLVE INTO ONE OR MORE CLUSTERS BY EVENING ACROSS THE AREA WITH THE MAIN THREAT SHIFTING TO LOCALLY HEAVY RAINFALL. TRAINING OF THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT...ESPECIALLY NORTH OF INTERSTATE 80...RESULTING IN HEAVY RAINFALL AND POSSIBLY FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF INTERSTATE 80 ON FRIDAY. A FEW DISSIPATING THUNDERSTORMS WILL BE POSSIBLE UNTIL MID MORNING FRIDAY OVER THE ENTIRE AREA. THESE ARE NOT EXPECTED TO BE SEVERE...BUT MAY PRODUCE LOCALLY HEAVY RAINFALL. SEVERE STORMS WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL WILL BE POSSIBLE OVER THE NORTHERN HALF OF THE OUTLOOK AREA FROM LATE AFTERNOON INTO FRIDAY NIGHT. THERE WILL BE THE POTENTIAL FOR LARGE THUNDERSTORM COMPLEXES WITH HEAVY RAINFALL...AND TO A LESSER DEGREE LARGE HAIL...OVER THE NORTHERN HALF OF THE AREA FRIDAY NIGHT AND THEN ACROSS MUCH OF THE AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT. THERE WILL BE A CONTINUED THREAT OF FLASH FLOODING. THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY AND WEDNESDAY...BUT IT DOES NOT APPEAR THAT THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. SHEETS
The Quad Cities radar (KDVN), 99 km away, was scanning. The volume nearest the first event began at 23:37 UTC.
5 hail, 1 lightning. Local standard time, as filed.
Also reported by public.
On highway 22 west of Wellman
Relayed by KCRG TV
A lightning strike at WFO DVN took out the upper air system near the end of the evening flight. The resultant damage was so extensive that it caused upper air flights to be missed for the next 22 days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405857, 5405858, 5405925, 5405926, 5405928, 5405927.